I started levothyroxine last week, initially I was feeling fine but today I feel terrible. Keep feeling hot, heart speeds up now and then and I've lost half a stone in a week. Usually I love weight loss however I'm very scared of this drug as it seems the therapeutic dose is not much difference to an overdose. Should I miss my dosage tonight and see the gp tomorrow?

21 Replies

  • Forgot to say. They started me on 50mcg

  • For some people 50mcg is too much to start off with. You may need to start off with 25mcg. Phone your doc in the morning.

  • Should I half my dose then tonight or just miss it?

  • I'm not medically qualified so just my opinion but if you are worried and with the symptoms you describe it will not hurt you to miss a dose tonight but as Lynn has said you should contact your doctor tomorrow. If someone has been hypothyroid for some time before diagnosis or are very low they can really notice a change with thyroid medication. It doesn't necessarily mean their heart is besting too fast it's just that it was too slow before and the difference is noticeable. The weight loss could just be fluid. If you have been retaining fluid and things start working better the loss of fluid could account for the weight loss. Have you needed to spend a penny more often?

    The advice already given is good. Contact your doctor and it may be you need a lower dose to start and increase but gradually until you get used to the new feelings of a faster metabolism.

    Good luck.

  • My blood tests were actually shocking. Gp said its the worst ones she has seen in years. Tsh was 100 and t4 4.4. It's only been hypo for at most 15 weeks. That's how old baby is and I've developed it postpartum. I also have the most annoying buzzing in my ears! I will miss my dose tonight and ring gp tomorrow. Think I might just need to half it until I get use to my body actually working again like you said. Thanks for the advice x

  • Does spend a penny mean go the toilet more often? If so then yes, high urine output but i have gone a bit looney and cut all drinks out and been drinking a lot of mineral water lately x

  • Yes, it does Sam - daft of me to put it that way!

    Higher urine output could account for your weight loss and as you were very hypothyroid it is very common to have all over build up of fluid in your body that you may not have noticed before. People with thyroid problems frequently have an intolerance to alcohol too by the way. You are not looney - just hypo.

  • My face and shoulders were very puffy looking. I think I was carrying lots of water like you said. I was gaining like 4 pounds in a day. It threw my scales away thinking they were lying to me lol

    It's funny how I only had a couple of symptoms but now I have been diagnosed I suddenly have all the symptoms. Really is mind over matter sometimes x

  • You are welcome Sam. Your blood tests even without knowing the ranges are indeed very low and once the thyroxine starts working can certainly be an explanation for why you are noticing such a big change on a small dose.

    Congratulations of the new arrival by the way and I hope you manage to get some sleep tonight!

    p.s. Just a tip - you need to click on the blue 'Reply to this' button if you want to send a reply to a specific posting. This sends an email notification to that person letting them know you have replied. That way people will not miss your response and possible further questions.

  • Little tinker drained my body. 3 babies in 3 years is no good though. I've obviously overworked my body. Nobody in my family has thyroid problems, my grandma was very ill with all kinds in the end but even she had a normal thyroid. Gives me some hope that it is just postpartum. My thyroid is swelled up though so I think damage has been done.

    The joys aye!

  • Yuo have your hands full then! Yes - apparently the vast majority of post partum thyroid probems do resolve after treatment. Let's hope you are one of the lucky ones.

    Good luck

  • Hands full just a bit lol! Funnily enough my other half had the snip in feb, no chance of me ever being pregnant with this now! Not like I plan on anymore! I'm done having kids lol. Thanks for the advice. So glad I found this support group xx

  • Just a point, sam, levo is not a drug. It's not like an anti-depressant or even aspirin, it's a hormone. Hormones don't work in the same way as drugs, they are just replacing what your body is no-longer making enough of and what you need to live. Don't be scared of it, just treat it with respect.

    Hope you feel better soon.

    Hugs, Grey

  • I'm going to take my missed dose first thing this morning. I get very bad anxiety and think I worked myself up reading the side effects. I need the hormone as in very low and I doubt I was overdosed x

  • Hiya, I "overdosed" a few months ago....was taking 50mcg's and tried to up it to 75mcg's without consulting my doctor (stupid move)....was having really bad heart palputations (felt like my heart was going to explode) and it got worse and worse before I put 2 and 2 together and realised it was the meds, went back to my 50mcgs dose and was fine the next day (took it for a couple of weeks and was fine for the first week). However, 50mcgs is not enough for me and am now (with the advise of my doctor) taking 50/75 split and have a feeling that may have to increase (with my doctors help...am never going it alone again) back to 75mcgs. However, the difference would be that my body has got slowly used to the dose. Thought I'd share to let you know that you may have to start at the bottom and work your way slowly up but don't panic, you're not the only one out there that this has happened to and it doesn't mean you won't be able to increase past 50mcg's with good results in the future....hope that helps put your mind at ease? good luck! :)

  • If it's any help, I started on 50mg levo last Nov. For the first couple of weeks I was all over the place - mainly with terrible low blood sugar attacks, so I was eating all the time. I told my doctor, but we agreed it was just a phase I needed to get through.

    On the positive side, my atral fibrillation stopped completely, my body temperature started to rise, I could breathe properly, my voice came back and I could talk properly and the pain in my ribs started to subside - so I knew we were on to something and persisted.

    I've never been pregnant, so take this with a pinch of salt, but if you only gave birth 15 weeks ago your body will still be adjusting to the hormone changes - and your ovaries (and hence their hormones) are part of your endocrine system. A system which includes your thyroid. They all work together, so treating one does, I think, affect your whole system.

    If your weight loss is getting rid of retained fluid then that sounds positive. See what your doc has to say.

  • I feel great now! Feel like a new woman lol. My dry hands have almost cleared up, I feel like my thyroid is getting smaller, lost a ton of water weight but have got a little bit of an increased appetite but I've not given in to it. My stress levels have come down so I'm able to deal with situations better and I can get up at 7am and not be like a grizzly bear. I'm not as proactive with cleaning when the kids go bed but I'm not going to worry about it. I'm feeling great with levothyroxine. It's working for me x

  • Excellent news. Onwards and upwards and enjoy your new baby.

  • I've read that many horror stories I was creating symptoms with stress! Alls I'm going of now is how I feel. My blood pressure and heart rate is perfect, I get no palpitations and I don't feel like an ill person just a stressed mama lol! Stress affects everything in the body so a clear mind and a healthy lifestyle from now on x

  • Hi -just wanted to say that it does take a while to get use to the dose, esp. if you have been underactive for a while. Just stick with it! I got really bad hot flushes and shaking, but am now ( 3 years later) am mostly OK. You will get there!

  • Don't know how long I was hypo for but doctor think its come on thick and fast after having baby 4 months ago because she said I would never of got pregnant with such low levels and I do find it very easy to conceive. So I'm hoping its been spotted early. The medication has already started working. I feel fab. I do tire in the evening quickly but I'm far more energetic then I've been for a while x

You may also like...